Health knowledge made personal

Complementary & Alternative Medicine Community

Overview Blog Posts Discussions People
Join this community!
› Share page:
Go
Search posts:

Connection Between Birth Control Pills and Hair Loss?

Posted Nov 17 2009 10:00pm

Such has been the impact of the birth control pill on modern consciousness it is often referred to simply as “the pill.” It is a form of birth control that is taken orally, and combines estrogen and progestin, hormones all women produces. When used, these pills decrease a woman’s chances of becoming pregnant. To date, it is still one of the most popular methods of birth control, and is used by women all over the world. Pill

Side Effects of Birth Control Pills

Birth control pills, like so many other types of pills, have some side effects. Naturally the experience of each woman is different. Many women use birth control with no adverse effects whatsoever. Some of the most commonly known side effects of the pills are:

•    Breast tenderness
•    Weight gain
•    Developing skin problems or acne
•    Depression
•    Sexual problems such as low libido or decreased lubrication

Some women however, experience increased levels of lubrication during sex from taking birth control pills. They also have the psychological effect of helping the woman to enjoy sex without worrying about getting pregnant. One unfortunate side effect for some women is hair loss from using birth control pills.

Birth Control Pills and Hair Loss

Many studies have conclusively shown that some birth control pills can lead to hair loss. It is not pills themselves that cause hair to fall out. In fact, the pill contains estrogen which actually encourages hair growth. So in the initial stages of using birth control pills, many women actually experience fuller and longer hair.

Hair actually grows in phases, and there are normal resting and shedding periods as well. Any woman will notice a few hairs in her hairbrush from time to time. When it becomes more pronounced then she has cause for concern. These loose hairs are those are shed normally as a normal part of the phases of hair growth. Estrogen in birth control pills actually accelerates the growth process so the hair reaches the shedding phase much quicker than it normally would.

This hair loss is more pronounced for some women than it is for others. Some experts recommend changing the type of birth control pill used, while others suggest sticking to the same pill. It is believed that after some time the body will adjust and the hair growth will return to its normal cycle. What is certain however is that hair loss due to the use of birth control pills is not permanent. It will grow back and generally in a very short time, too. Interestingly, discontinuing the use of birth control pills can also have the same effect on hair growth cycles.

Provided there are no serious reactions to your choice of birth control pill, it is safe to continue using it. According to numerous studies, they do not have to be discontinued simply because hair loss has been experienced. Naturally, it is up to the individual as to how much hair loss she is willing to tolerate until her body adjusts.

Post a comment
Write a comment:

Related Searches